By Amanda Gardner
MONDAY, Aug. 11 (HealthDay News) -- New Canadian research shows that long-term use of proton pump inhibitors for acid reflux, peptic ulcers and related disorders elevates the risk of osteoporosis-related fractures.
This is now the third large study finding an increased risk of such fractures in people who use these medications. This latest study, reported in the current issue of the Canadian Medical Association Journal, found the longest period of time from starting the drugs to seeing problems emerge.
Physicians and patients may need to curb their enthusiasm for prescribing proton pump inhibitors, which have surged in popularity, experts said.
"Almost all of us gastroenterologists and internists have become complacent about the use of these medications," said Dr. Felice Schnoll-Sussman, director of research at the Jay Monahan Center for Gastrointestinal Health, Weill Cornell Medical Center at New York Presbyterian Hospital in New York City. "This makes us all take a step back and look at all the patients we have on these medications and ask whether they require still being on this medication, at this dosage, at this frequency. Can we make some alterations in their dosing regimen? Can we switch them? Do they need to be on anything at all at this point?"
An option for patients who can't do without PPIs would be to add osteoporosis medications, added Dr. Elton Strauss, chief of orthopedic trauma and adult reconstruction at Mt. Sinai Medical Center in New York City. "The other thing is that patients have to be made aware that if they are taking these medications [PPIs], and they drink or smoke or take drugs like prednisone, they don't do well orthopedically."
PPIs are powerful antacid drugs prescribed for peptic ulcer disease, gastroesophageal reflux disease (GERD) and other related conditions. Brand names include Aciphex, Nexium, Prevacid, Prilosec and Protonix. The drugs are often taken for indefinite periods of time.
The drugs work by inhibiting secretion of hydrochloric acid; this may affect calcium absorption in the small intestine.
The mechanism by which extended use of proton pump inhibitors increases the risk of fracture is unknown; however, it is most likely due to the acid-inhibiting effects of proton pump inhibitors accelerating the rate of bone mineral loss.
The authors of this study, from University of Manitoba in Winnipeg, examined administrative claims data for 15,792 individuals over 50 who had had osteoporosis-related fractures of the hip, vertebra or wrist, then compared them with almost 50,000 controls.
Individuals who had used proton pump inhibitors for seven or more years had almost double the risk of an osteoporosis-related fracture. There was also a 62 percent increased risk of hip fracture after five or more years of using PPIs; the risk of hip fracture jumped to more than quadruple after seven or more years.
"From this newest article, the comfortable zone looks like a length of time longer than the other studies, seven years, which is a nice amount of time. That's enough time for any type of peptic ulcer disease to improve," Schnoll-Sussman said.
Other patients may have to stay on the drugs indefinitely, but some could benefit from diet and other lifestyle modifications, especially for those who have returned to old eating habits after experiencing the benefits of the drugs.
"Some people think, 'If I take PPIs, I can eat garbage all day long,' " Schnoll-Sussman said. "We need to tighten up on those patients. These medications are not without any kind of risk."
Another new study, this one in the Aug. 11/25 issue of Archives of Internal Medicine, concluded that it is cost-effective to add over-the-counter proton pump inhibitors to the regimens of patients over age 65 with clogged arteries who take long-term, low-dose aspirin. Aspirin carries a risk for upper gastrointestinal bleeding. Adding PPIs may also be cost-effective for patients down to the age of 50.
The National Institute of Diabetes and Digestive and Kidney Diseases has more on GERD.